Hi, have a few Parkinson's related questions....my mom is suffering with PD and complains DAILY of chronic abdominal spasms. She's been in and out of ER, but nothing found wrong with her stomach. She takes sinemet 5x day as well as azilect. Could she be allergic to some ingredients in one of her scripts?
I've read a bit about "fillers" in the sinemet causing pain, etc. I've also read that there is a controlled release option that may be helpful. Is there something else altogether that we can request trying for her? Atamet, if even still available. We are getting desperate for into; would appreciate anything. She is miserable :(
Complains of nausea, stomach cramps and spams are relatively common with many drugs used to treat Parkinson's Disease unfortunately.
Between Sinemet (carbidopa/levodopa) and Azilect, Sinemet is most likely the culprit. Data from clinical trials indicate that as high as 30% of patients have some sort of adverse gastrointestinal adverse effect to the drug. Nausea/vomiting is the most common, but other side effects such as stomach cramping and diarrhea can occur.
How To Take Carbidopa/Levodopa
It is often recommended to take Sinemet (carbidopa/levodopa) with food to offset nausea but it should be noted that food especially high in protein or fat can interfere with levodopa absorption. If your mother isn't already, I highly recommend taking the medication with a high carbohydrate food, as they may help.
Inactive Ingredients In Carbidopa/Levodopa Products
In terms of the inactive ingredients, it would be uncommon that inactive ingredients in a specific generic product would be causing such severe stomach cramping, but it certainly could be a possibility and shouldn't be ruled out. There are case reports of patients who have failed therapy on certain generic drugs due to an allergy or sensitivity to an inactive ingredient. If you'd like, you may send us an email or reach out to your pharmacy to retrieve a list of each inactive ingredient in the product your mother is taking. If she does have allergies or sensitivities, it would be important to determine if her pharmacy has changed manufacturers recently, as there are more than 4 different manufacturers that make a carbidopa/levodopa generic. Did the problem occur after a change in therapy or manufacturer? If so, try and see if the pharmacy can supply the specific product your mother was taking before. The brand name Atamet, as mentioned in your question, is unfortunately off the market.
Extended Release Carbidopa/Levodopa Products
There are a few extended release formulations of carbidopa/levodopa that may offer some benefit as these formulations tend to have better side effect profiles when it comes to adverse gastrointestinal effects. Sinemet CR (carbidopa/levodopa controlled release) could be one option. Another could be a new formulation on the market called Rytary (carbidopa/levodopa extended release). Think is Rytary as Sinemet and Sinemet CR combined... as it has both immediate release and extended release properties. Studies show it begins to work in about one hour and lasts up to 6 hours. It may also reduce "off-time" symptoms. As mentioned, the drug is new and has no generic so it may come with high copays, depending on the insurance plan.
Medications To Help With Cramping And Nausea
Lastly, there are many medications available specifically used to treat stomach cramping/spams. Below are some common ones:
- Bentyl (dicyclomine)
- Lomotil (diphenoxylate, atropine)
A few of these drugs may present issues with her current therapy (i.e. they can have additive side effects to her current drugs) so it is important to talk to her doctor about possibly trying one of the above antispasmodics, as they may provide an option for relief.
Lastly, Azilect, the other medication she is taking, is also associated with nausea and various other GI side effects. She could try taking this with food as well or discuss with her doctor alternatives to this drug. One example would be a drug in the same class, selegiline. It has the same mechanism of action and comes in a transdermal patch, which may help alleviate some GI effects.
- Always be sure to take carbidopa/levodopa products with food (try and avoid high protein/fat meals at the same time however)
- Identify any possible allergies or sensitivities your mother may have.
- Identify if manufacturer of her generic carbidopa/levodopa has changed and get a list of ingredients (easily accessible by a pharmacist).
- Speak with the doctor regarding different formulations of carbidopa/levodopa extended release.
- Speak with the doctor regarding medications specifically indicated for stomach cramping/spams like the examples listed above.
- Speak with the doctor about alternate drugs/therapies for Azilect such as the transdermal selegiline patch
The most important thing you can do is have a discussion with her doctors regarding the side effects she is having on her stomach. It is important they have an understanding of the issues she is experiencing so they try to appropriately treat her and help improve her quality of life.